|High LDL Cholesterol and extremely low HDL JB
Oct 31, 2000
I am currently on Epiver, Sustiva and Ziagen. Just switched zerit to epiver (9/2000) (some wasting, veins showing etc.and neuropathy).I also take oxandrin. No other meds..I have been able to stay undetectable since Aug 99.I was diagnosed July 99 during what was believed to be sero-conversion. My cd-4 count has steadily gone up over the last year. Started very low at 12% (112) and now at 20% (280)Highest viral load was 10,000. Started with Crix,Norv,Zerit and Ziagen. Meds were too tough on me and too many side effects. Got rid of Norvir and Crixivan in January 2000 replaced with Sustiva. Now that you have the skinny here is my problem - HIGH CHOLESTEROL. The weird thing is my HDL is getting lower and lower. It was 28, 3 months ago and now is 15. My total is 220. I run 5 miles three days a week and lift every other day. I also play sports and eat healthy. Always have. Never smoked and am not over weight. 5'9'' 160. I am really nervous about these counts. I eat plenty of veggies and take vitamins, drink 2-3 litres of water a day. I have a decent diet. Should I worry??? Even my Doctor seemed confused by the low HDL... Please share with me...
Response from Dr. Bartlett
Trying to raise your HDL cholesterol and lower your total cholesterol certainly makes good sense. You can increase your HDL cholesterol by physical exercise, stopping smoking, diet, and medications. It sounds like you are doing everything possible to maximize your levels. Your efavirenz may be contributing to your lipid abnormalities, and preliminary study results suggest that nevirapine may cause less perturbation in lipid metabolism. My suggestion is to meet with your health care provider, and to discuss the options for switching to nevirapine or initiate lipid-lowering drugs.
John A. Bartlett, M.D.
Amoxil & current HIV treatment meds - JB
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.